Naloxone Saves Lives: What Is It?

Naloxone, sometimes referred to by the brand name Narcan, is a medication called an opioid antagonist. It is used to reverse the effects of opioid overdose by restoring normal breathing in someone experiencing an opioid overdose, which causes respiratory depression.

Key takeaways:
  • arrow-right
    Opioids are pain-relieving medications that can reduce pain and increase feelings of euphoria. They can be prescription or illicit drugs.
  • arrow-right
    The opioid epidemic has impacted millions of people. Recognize the signs of opioid overdose.
  • arrow-right
    Naloxone can be given by nose or injection and is available without a prescription.
  • arrow-right
    Naloxone is becoming more available in communities to try to reduce harm from opioid overdoses. You can learn how to give it through online training or by asking a pharmacist or doctor how to use it.

Available as a nasal spray or an injection, it is traditionally given by first responders, but community members can be trained to give it, too.

What are opioids?

Opioids are pain-relieving medications that attach to the opioid receptors on nerve cells to block pain signals from the brain to the body. They can also cause feelings of euphoria.

Sometimes referred to as “narcotics” or “painkillers”, the term “opioid” refers to the drug class for these substances. Opioids can be made organically from the poppy plant, such as morphine, or synthetically, such as heroin, or semi-synthetically, such as oxycodone. Opioids include prescriptions drugs such as:

  • Fentanyl
  • Oxycodone
  • Hydrocodone
  • Codeine
  • Morphine

And heroin, an illegal street drug.

When to use it?

The opioid epidemic has impacted millions. Roughly three million U.S. citizens and 16 million people worldwide have previously or currently suffer from an opioid use disorder. If you have a friend or family member who uses opioids, consider having naloxone on hand to give in case you suspect an overdose. Signs of opioid overdose include:

  • Loss of consciousness
  • Pinpoint pupils
  • Awake, but unable to talk
  • Very slow, shallow, or erratic breathing
  • Choking sounds
  • Very limp
  • Vomiting
  • Blue or purplish lips, fingernails
  • Slow, erratic, or absent heartbeat

Naloxone can reverse overdose effects for 30-90 minutes, which may not be long enough to suppress opioids that stay in the body for longer than that. If someone is overdosing, naloxone should wake them up in 2-3 minutes. If you give naloxone, you should always call 9-1-1 for medical help.

Forms of naloxone

There are several online training options through state health departments and harm reduction non-profits to learn how to give naloxone by nose or injection. You can also ask a pharmacist or your healthcare provider how to administer naloxone.

To give naloxone by the nose:

  • Open the package.
  • Tilt the person’s head back.
  • With your thumb on the plunger, spray the naloxone into one nostril. If the naloxone comes as an atomizer kit, screw the pieces together and spray half of the medicine in each nostril.
  • Repeat after 2 minutes if the person is still unconscious. If the person is not breathing, perform rescue breaths, or CPR if you have been trained.

Naloxone injections come in a pre-filled syringe or a vial that may require you to draw up the medication in a syringe. Follow the instructions in the injection kit so that you are giving the proper dose, as instructions may vary by form.

  • Remove the cap.
  • Insert the needle into a muscle in the shoulder, thigh, or buttocks. Inject through clothing if necessary.

Where can you get naloxone?

Naloxone is available without a prescription in all 50 states. It is available at:

Pharmacies. You may have to ask a pharmacist for naloxone, even though a prescription isn’t required. Coupons for naloxone are available on Goodrx.com.

Vending machines. Some U.S. counties are installing vending machines stocked with naloxone so that bystanders and opioid users can keep a supply in case of need.

Naloxone finder is a mapping tool updated bi-monthly to identify community-based naloxone supply.

Harm reduction

The opioid epidemic continues to affect people around the world, which has prompted a movement for community members to learn how to use naloxone. This is a form of harm reduction, which is a set of ideas and practices that aim to mitigate the negative consequences associated with drug use. Focusing on positive changes that address both drug use and the conditions of drug use can help minimize harmful effects.

Resources:

Leave a comment

Your email address will not be published. Required fields are marked